Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 104, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 4:13 AM CDT for 8 counties in North Dakota. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 4:13 AM CDT (09:13 UTC)
- Expired
- Jul 8, 2018, 5:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 80.0 mph
Counties Benson County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:18 AM CDT | TSTM WND DMG | Pekin, ND | WIDESPREAD TREE DAMAGE NOTED ALONG HWY 15 TROUGH CENTRAL OSAGO TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| Jul 8, 4:36 AM CDT | TSTM WND DMG | 9 Ene Mcville, ND | WIDESPREAD TREE DAMAGE NOTED IN FARMSTEADS AND SHELTER BELTS ALONG HWY 32 THROUGH WESTERN RUGH TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| Jul 8, 4:55 AM CDT | TSTM WND GST 55 | Larimore, ND | PERSONAL WEATHER STATION |
| Jul 8, 4:56 AM CDT | TSTM WND DMG | Larimore, ND | TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2704 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
477
WUUS53 KFGF 080913
SVRFGF
NDC005-027-035-039-063-071-091-097-081015-
/O.NEW.KFGF.SV.W.0104.180708T0913Z-180708T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
413 AM CDT SUN JUL 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Western Grand Forks County in northeastern North Dakota...
Nelson County in northeastern North Dakota...
Northwestern Traill County in southeastern North Dakota...
Southeastern Ramsey County in northeastern North Dakota...
Northern Griggs County in southeastern North Dakota...
Northern Steele County in southeastern North Dakota...
Eastern Eddy County in northeastern North Dakota...
* Until 515 AM CDT.
* At 412 AM CDT, severe thunderstorms were located along a line
extending from near Tolna to near Pekin to Binford, moving east at
55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Trained Spotter and Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
McVille around 420 AM CDT.
Kloten around 425 AM CDT.
Aneta around 430 AM CDT.
Sharon and Logan Center around 435 AM CDT.
Kempton and Niagara around 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4818 9757 4779 9737 4759 9730 4756 9850
4759 9850 4759 9858 4800 9877
TIME...MOT...LOC 0912Z 263DEG 49KT 4786 9847 4773 9831 4758 9833
HAIL...0.88IN
WIND...80MPH
$$
TG1 follow-up statement
088
WWUS53 KFGF 080931
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
431 AM CDT SUN JUL 8 2018
NDC005-027-071-080940-
/O.CAN.KFGF.SV.W.0104.000000T0000Z-180708T1015Z/
Benson ND-Ramsey ND-Eddy ND-
431 AM CDT SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
SOUTHEASTERN RAMSEY AND EASTERN EDDY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4818 9757 4779 9737 4759 9730 4757 9826
4762 9828 4771 9830 4798 9838
TIME...MOT...LOC 0930Z 263DEG 49KT 4789 9814 4776 9798 4761 9800
$$
NDC035-039-063-091-097-081015-
/O.CON.KFGF.SV.W.0104.000000T0000Z-180708T1015Z/
Grand Forks ND-Nelson ND-Traill ND-Griggs ND-Steele ND-
431 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WESTERN GRAND FORKS...SOUTHEASTERN NELSON...NORTHWESTERN
TRAILL...NORTHEASTERN GRIGGS AND NORTHERN STEELE COUNTIES...
At 430 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of McVille to near Kloten to near
Sharon, moving east at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters and radar.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Sharon around 435 AM CDT.
Logan Center and Petersburg around 440 AM CDT.
Niagara around 445 AM CDT.
Kempton, Northwood and McCanna around 450 AM CDT.
Larimore and Hatton around 455 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
These storms are producing widespread wind damage. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4818 9757 4779 9737 4759 9730 4757 9826
4762 9828 4771 9830 4798 9838
TIME...MOT...LOC 0930Z 263DEG 49KT 4789 9814 4776 9798 4761 9800
HAIL...0.88IN
WIND...80MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 52 minutes earlier.
Area forecast discussion, Jul 8, 3:21 AM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun Jul 8 2018 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Jul 8 2018 Concerns and impacts today will be associated with two rounds of thunderstorm activity along a slow moving surface trough. The first round is expected to move into the Devils Lake basin and central valley in the predawn hours. Isolated to scattered storm coverage is expected to continue as with this activity as forcing remains weak. There remains a threat for severe winds as Bismarck has had reports up to 90mph and hail up to an inch with this activity into the central portion of the FA. Will have severe thunderstorm watch across the northern half of the CWFA to account for this threat through the 11AM. After a lull in activity attention turns to this afternoon with as convergence along the sfc trough increasing as it pushes southeast across the FA. Ahead of the trough instability will increase with MLCAPE in the 2000 to 3000 J/kg range and bulk shear values around 40 to 50kts organized severe storms can be expected. Initiation appears to start between 21Z and 00Z with activity moving to the east. HREF 2 to 5 KM updraft helicities greater than 150 m2/s2 show a few longer tracks south of the HWY 2 corridor in NW MN this afternoon and evening, even up to 50 percent in the neighborhood probabilities. This suggests a few longer lived strong updrafts increasing the potential for hail up to 2 inches and wind gusts up to 75mph. A tornado or two would also be possible given the possibility of out flow boundary interaction from this mornings activity. Additionally, excessive rainfall or localized flooding threat does exist with PWats near 2 inches. Storms are progged to move to the southeast of the area by midnight with more stable air filtering in on north winds. .LONG TERM...(Monday through Saturday) Issued at 250 AM CDT Sun Jul 8 2018 Monday-Saturday...Guidance in good agreement indicating the storm track across Canada during this period. Two main upper waves propagating across Canada during this period will send cold fronts through the region Wednesday and Saturday. The strongest forcing will be well north of the forecast area raising questions to severe potential (timing of these fronts will be important). Otherwise, anticipate weak ridging to be in place. Much of this period should be dry, with temperatures near normal values. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...TG AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sun Jul 8 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-090900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight 2 rounds of severe storms are expected today with excessive rainfall and or localized flooding also possible. The first across HWY 2 and north with winds up to 75 mph possible higher and hail up to 1.5 inches. After a lull in activity the second round is expected to start in the 4 to 5pm time up frame along and south of a Bemidji to Mayville to Lisbon line. These storms will be capable of hail up to 2 inches and winds up to 75mph. A tornado or two is also possible. Activity will move out of the area before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 8, 3:44 AM CDT, 29 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 344 AM CDT SUN JUL 8 2018 MNZ008-013-080915- East Marshall MN-Pennington MN- 344 AM CDT SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND NORTHERN PENNINGTON COUNTIES UNTIL 415 AM CDT... At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over Thief River Falls, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Thief River Falls and Dakota Junction around 350 AM CDT. Mavie around 410 AM CDT. Goodridge around 415 AM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for northwestern Minnesota. LAT...LON 4801 9630 4818 9638 4834 9583 4803 9573 TIME...MOT...LOC 0843Z 253DEG 27KT 4812 9624 TG
Local storm report, Jul 8, 3:56 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG NEW ROCKFORD 47.68N 99.14W
07/08/2018 EDDY ND TRAINED SPOTTER
SIGNIFICANT TREE DAMAGE ALL OVER TOWN.
&&
JKAISERLocal storm report, Jul 8, 3:59 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM HAIL THIEF RIVER FALLS 48.11N 96.18W
07/08/2018 M0.75 INCH PENNINGTON MN PUBLIC
INTOWN 3 TO 5 MINUTES OF HAIL.
&&
JKAISERLocal storm report, Jul 8, 4:10 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND GST 14 SW TOLNA 47.68N 98.65W
07/08/2018 M62 MPH Eddy ND MESONET
MEASURED AT NDAWN 10 N OF MCHENRY
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:18 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 1 more | 57 min |
| Jul 8, 4:19 AM CDT | Special Weather Statement | FGF | Ramsey | 56 min |
| Jul 8, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 53 min |
| Jul 8, 5:35 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 85 min |
| Jul 8, 6:27 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 52 min |
| Jul 8, 6:37 PM CDT | Tornado Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Jul 8, 6:41 PM CDT | Tornado Warning | FGF | Sargent | 49 min |
| Jul 8, 6:56 PM CDT | Special Weather Statement | FGF | Cass | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.